Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 119, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 7:56 PM CDT for Page County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 23, 2000, 7:56 PM CDT (00:56 UTC)
- Expired
- Jun 23, 2000, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3677 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 21.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 240056 SVROMA IAC145-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 756 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 845 PM CDT * AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES EAST OF CLARINDA...OR ABOUT 57 MILES NORTHEAST OF FALLS CITY...MOVING NORTHEAST AT 5 MPH. THE STORM IS EXPECTED TO MOVE VERY SLOWLY...WHICH WILL CAUSE LOCALLY HEAVY RAIN. HEAVY RAIN CAN QUICKLY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...AVOID THESE AREAS. DO NOT DRIVE INTO FLOODED AREAS SINCE THE ROAD MAY BE WASHED OUT. LAT...LON 4076 9512 4063 9495 4094 9448 4111 9471 POLLACK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 23, 2:50 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT FRI JUN 23 2000 ...WHEN AND WHERE THUNDERSTORMS... SHORT TERM...IN THE SHORT TERM ONE OF THE MOST IMPORTANT FEATURES TO MONITOR IS THE BOUNDARY FROM THE IOWA MISSOURI BORDER WEST ACROSS SOUTHEAST NEBRASKA BETWEEN OMA AND LNK...THEN NORTHWEST TOWARD BBW. THE 1800Z SOUNDING INDICATED OVER 70 J/KG CIN HOLDING BACK AROUND 2000 J?KG NORTH OF THIS BOUNDARY...WHILE TO THE SOUTH THE CU FIELD IS INCREASING IN THE CONVERGENCE ZONE AND INSTABILITY IS INCREASING. THUS THE SOUTHERN PART OF THE CWA IS MOST LIKELY FOR THUNDERSTORM DEVELOPMENT. BETTER SHEAR PROFILES ARE NORTH WHERE 0-6 KM SHEAR VALUES WILL BE AROUND 35 KTS...AND SOME CONVECTION IS POSSIBLE ALONG SLOWLY APPROACHING COLD FRONT WORKING WITH AN APPROACHING SHORT WAVE TROUGH TO ERODE THE CAP. THE SLIGHT RISK OF SEVERE STORMS FROM SPC LOOKS IDEAL...WITH A HAIL/WIND DAMAGE THREAT MOST LIKELY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. LONGER TERM...EXAMINING THE VARIOUS MODELS...THE ETA SEEMED TO HANDLE THE INITIAL PRECIPITATION FIELDS THE BEST...ALTHOUGH INITIALLY CONVECTION MAY BE CONCENTRATED TO FAR SOUTH INTO KANSAS. THE EVENT SHOULD MAINLY BE AN EVENING EVENT ACCORDING TO ALL OF THE NUMERICAL MODELS...EXCEPT NORTHEAST. WILL GO WITH THE FRONTAL MOVEMENT OF THE ETA MODEL WHICH KEEPS MOST OF CWA IN MOIST SRLY FLOW SATURDAY WITH THE FRONT SINKING SOUTHWARD SUNDAY NIGHT INTO THE DAY SUNDAY. ALL MODELS SUGGEST A NOCTURNAL MCS...ESPECIALLY NORTHEAST NEBRASKA SATURDAY NIGHT WHERE WARM ADVECTION MAXIMUM AT 850 MB IS PREDICTED. THIS AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT SWRD THROUGH THE CWA INTO EARLY AFTERNOON SUNDAY...UNTIL SUNDAY NIGHT IT EXITS THE AREA. FWC MOS TEMPS WILL PROBABLY BE WARMER TONIGHT WITH THE HIGH DEWPOINTS...THE HIGHS SATURDAY AREA CLOSE AS ALL MODELS KEEP THE SAME TYPE OF AIRMASS IN THE AREA. THE ONLY HITCH WILL BE THE LOCATION OF OUTFLOW BOUNDARIES. COOLER SUNDAY...AND BELIEVE CLOUDS AND COOL ADVECTION WILL KEEP TEMPERATURES BELOW MOS...CERTAINLY BELOW 90 DEGREES. OMA...NONE. BYRD
In the hours before
Local storm report, Jun 23, 2:24 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
224 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 2 NE BLANCHARD IA .88 INCH HAIL
06/23/00 PAGE REPORTED BY PUBLIC.
1205 PM 1 SE COLLEGE SPGS IA .75 INCH HAIL
06/23/00 PAGE REPORTED BY PUBLIC.Special weather statement, Jun 23, 5:35 PM CDT, 2 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT FRI JUN 23 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION IS LIKELY TONIGHT IN EASTERN NEBRASKA AND SOUTHWEST IOWA. A VERY UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS THE AREA. A NUMBER OF SURFACE BOUNDARYS ALONG WITH A DISTURBANCE IN THE UPPER ATMOSPHERE WILL SERVE TO PROVIDE LIFT TO GENERATE THUNDERSTORMS. BASED ON THE DEGREEE OF INSTABILITY...SEVERE THUNDERSTORMS ARE POSSIBLE. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN RISKS...HOWEVER A FEW TORNADOES ARE POSSIBLE DURING THE EVENING PEOPLE SHOULD BE ALERT FOR WEATHER DEVELOPMENTS THROUGH THE NIGHT. GW
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:30 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.